PREVIOUS QUESTION:

 

NEXT QUESTION:

 

How can steroid treatment lead to moon facies?

ANSWER

Long-term use of steroids such as prednisone can cause many of the same signs and symptoms of Cushing's syndrome. Although millions of Americans take these types of medications, many others may be affected by moon facies but not know its cause.

In fact, weight gain with fat redistribution such as moon facies is one of the most common signs of steroid use. Your risk of developing these signs depends on the dose of medication and how long you take it. With steroid use, an increase in appetite and food intake may contribute to weight gain.

Symptoms usually occur as the result of long-term use of oral steroids. But less commonly, injected or inhaled steroids may cause Cushing's signs and symptoms, too.

The best way to reduce the impact of symptoms is to lower the dose of medication or stop it altogether. But you should never do this on your own. If you need to continue using it, your doctor will have you try the lowest effective dose. For example, taking the medication every other day can sometimes lessen Cushingoid changes. If this does not resolve moon facies and other symptoms, your doctor may suggest trying other types of therapies.

From: Moon Facies WebMD Medical Reference

SOURCES:

UpToDate: "Clinical manifestations of Cushing's syndrome;" "Causes and pathophysiology of Cushing's syndrome;" "Myopathies of systemic disease;" "Major side effects of systemic glucocorticoids;" and "Glucocorticoid-induced myopathy."

eMedicine: "Cushing Syndrome."

Reviewed by Carol DerSarkissian on July 22, 2017

SOURCES:

UpToDate: "Clinical manifestations of Cushing's syndrome;" "Causes and pathophysiology of Cushing's syndrome;" "Myopathies of systemic disease;" "Major side effects of systemic glucocorticoids;" and "Glucocorticoid-induced myopathy."

eMedicine: "Cushing Syndrome."

Reviewed by Carol DerSarkissian on July 22, 2017

NEXT QUESTION:

How do doctors diagnose and treat UTIs?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: